I've been taking Spironolactone for over a year. I was taking 100 mgs daily, and now it kind of varies. Just recently I had some labs done indicating that my potassium level is low by some standards (3.5 mmol/L). My sodium is 138 mmol/L, which is sort of on the low side of normal range. And my chloride level is 99 mmol/L, which is near the boarder of being considered low. From what I understand, Spiro should increase my potassium levels and therefore I am suppose to avoid potassium supplementation. I thought this medication would lower my blood pressure, and it doesn't change it at all. It's great for acne though, which is why I started taking it in the first place. However, I'm sort of confused by my labs. I'm always so exhausted and I'm beginning to wonder if my lower sodium levels could effect my thyroid levels.
I have no physician, so I'd appreciate any replies!! Thanks!
Spironolactone is indicated for a number of therapies, including the treatment of hypokalemia and hypertension. Spironolactone generally does increase serum potassium, and thus the warning to avoid potassium supplementation or a diet high in potassium. There can be numerous causes of low potassium, low sodium, and low chloride. I would recommend a thorough work-up to rule out any underlying cause to these fluctuations. The prescribing information for spironolactone recommends patients have routine monitoring for fluid electrolyte imbalances (magnesium, sodium, chloride, and potassium). Also, I would recommend you review your current diet for any potential deficiencies.
With regards to your blood pressure, spironolactone is not typically a first-line option for the management of hypertension, unless there are compelling indications for its use vs other drugs. It is often used in addition to other anti-hypertensives, and depending on your current blood pressure and your target goals, you may need one or two drugs to reach your target blood pressure. These may include thiazide diuretics, ACE inhibitors, ARB's (angiotensin II receptor antagonist), beta-blockers, or calcium channel blockers.
It's not possible with the limited information available, to determine the cause of changes to your thyroid tests, or your recent symptoms of tiredness. Symptoms of electrolyte imbalance may include weakness, lethargy, drowsiness, or muscular fatigue. If you suspect these symptoms may be due to spironolactone you should consult with your prescriber regarding the risks vs benefit of continuing.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.